Alert archive / Pennsylvania / High Wind Watches in 2020

High Wind Watch 2, NWS State College, PA

April 12, 202011 counties in Pennsylvania

NWS State College, PA issued this high wind watch at Apr 12, 2020, 3:45 AM EDT for 11 counties in Pennsylvania. It took effect at Apr 13, 2020, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 3:45 AM EDT (07:45 UTC)
In effect from
Apr 13, 2020, 8:00 AM EDT
Expired
Apr 12, 2020, 12:43 PM EDT
In force
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 41 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2039 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WWUS71 KCTP 120745
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
345 AM EDT Sun Apr 12 2020

PAZ004>006-010-011-017-024-033-037-122330-
/O.NEW.KCTP.HW.A.0002.200413T1200Z-200414T0000Z/
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
Tioga-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, DuBois, Clearfield, Johnstown, Somerset, 
Mansfield, and Wellsboro
345 AM EDT Sun Apr 12 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Warren, McKean, Potter, Elk, Cameron, Clearfield, 
  Cambria, Somerset and Tioga Counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...A line of thunderstorms are possible Monday
  morning that could result in locally higher wind gusts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

For high wind safety and preparedness information, visit
weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ025-034-122330-
/O.NEW.KCTP.HW.A.0002.200413T1600Z-200414T0000Z/
Blair-Bedford-
Including the cities of Altoona and Bedford
345 AM EDT Sun Apr 12 2020

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Blair and Bedford Counties.

* WHEN...From Monday afternoon through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...A line of thunderstorms are possible Monday
  morning that could result in locally higher wind gusts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

For high wind safety and preparedness information, visit
weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
1 follow-up statement
343 
WWUS71 KCTP 121643
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1243 PM EDT Sun Apr 12 2020

PAZ004-005-010-017-024-033-131000-
/O.UPG.KCTP.HW.A.0002.200413T1200Z-200414T0000Z/
/O.NEW.KCTP.WI.Y.0007.200413T0800Z-200413T1400Z/
/O.NEW.KCTP.HW.W.0001.200413T1400Z-200414T0000Z/
Warren-McKean-Elk-Clearfield-Cambria-Somerset-
Including the cities of Warren, Bradford, St. Marys, Ridgway, 
DuBois, Clearfield, Johnstown, and Somerset
1243 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 AM EDT MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY...

* WHAT...For the High Wind Warning, West to Southwest winds
  gusting between 55 and 60 mph at times late Monday morning
  through early Monday evening. For the Wind Advisory, Southerly
  winds 15 to 25 mph with gusts up to around 50 mph expected
  tonight through mid morning Monday, mainly on the ridge tops 
  and immediately to the north of the the ridges and gaps in the 
  ridges.

* WHERE...Warren, McKean, Elk, Clearfield, Cambria and Somerset 
  Counties.

* WHEN...For the High Wind Warning, from 10 AM to 8 PM EDT 
  Monday. For the Wind Advisory, from 4 AM to 10 AM EDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ025-034-131000-
/O.UPG.KCTP.HW.A.0002.200413T1600Z-200414T0000Z/
/O.NEW.KCTP.WI.Y.0007.200413T0800Z-200414T0000Z/
Blair-Bedford-
Including the cities of Altoona and Bedford
1243 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT MONDAY...

* WHAT...Southerly winds 15 to 25 mph with gusts up to around 50
  mph expected late tonight through the mid morning Monday, with
  the highest gusts mainly on the ridge tops and locations
  immediately to the north of the the ridges and gaps in the
  ridges. For late Monday morning through early Monday evening
  Southwest to west winds 20 to 25 mph with occasional gusts up 
  to 50 mph expected.

* WHERE...Blair and Bedford Counties.

* WHEN...From 4 AM to 8 PM EDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ006-011-037-131000-
/O.UPG.KCTP.HW.A.0002.200413T1200Z-200414T0000Z/
/O.NEW.KCTP.WI.Y.0007.200413T0800Z-200414T0000Z/
Potter-Cameron-Tioga-
Including the cities of Coudersport, Emporium, Mansfield, 
and Wellsboro
1243 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT MONDAY...

* WHAT...Southerly winds 15 to 25 mph with gusts up to around 50
  mph expected late tonight through the mid morning Monday, with
  the highest gusts mainly on the ridge tops and locations
  immediately to the north of the the ridges and gaps in the
  ridges. For late Monday morning through early Monday evening
  Southwest to west winds 20 to 25 mph with occasional gusts up 
  to 50 mph expected.

* WHERE...Potter, Cameron and Tioga Counties.

* WHEN...From 4 AM to 8 PM EDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ012-018-019-026>028-035-041-042-045-046-049>053-056-058-131000-
/O.NEW.KCTP.WI.Y.0007.200413T0800Z-200414T0000Z/
Northern Clinton-Northern Centre-Southern Centre-Huntingdon-
Mifflin-Juniata-Fulton-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Schuylkill-
Including the cities of Renovo, Philipsburg, State College, 
Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, 
Trout Run, Laporte, Lock Haven, Williamsport, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, 
Newport, and Pottsville
1243 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT MONDAY...

* WHAT...Southerly winds 15 to 25 mph with gusts up to around 50
  mph expected late tonight through the mid morning Monday, with
  the highest gusts mainly on the ridge tops and locations
  immediately to the north of the the ridges and gaps in the
  ridges. For late Monday morning through early Monday evening
  Southwest to West winds 20 to 25 mph with occasional gusts up 
  to 50 mph expected.

* WHERE...Portions of central Pennsylvania.

* WHEN...From 4 AM to 8 PM EDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ036-057-059-063>066-131000-
/O.NEW.KCTP.WI.Y.0007.200413T1100Z-200414T0000Z/
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Chambersburg, Harrisburg, Hershey, 
Lebanon, Carlisle, Gettysburg, York, and Lancaster
1243 PM EDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM EDT MONDAY...

* WHAT...Southerly winds 15 to 25 mph with a few gusts up to 
  around 50 mph expected in the morning, with the highest gusts 
  mainly on the ridge tops. For Monday afternoon through early 
  Monday evening, Southwest to West winds 20 to 25 mph with 
  occasional gusts up to 50 mph expected.

* WHERE...Franklin, Dauphin, Lebanon, Cumberland, Adams, York 
  and Lancaster Counties.

* WHEN...From 7 AM to 8 PM EDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this high wind watch went out at Apr 12, 1:32 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 12, 1:32 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
132 AM EDT Sun Apr 12 2020

.SYNOPSIS...
Developing low pressure over the plains states will track
northeast through the Great Lakes early next week, with the
trailing cold front coming through Pennsylvania on Monday.
Behind this system, a deep upper level trough will push into the
northeast conus the rest of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A deepening upper trough over the middle of the country,
combined with a building ridge off of the east coast, will cause
Gulf of Mexico moisture to advect northward during the second
half of the weekend. Overrunning of a relatively cool/dry air
mass across Pa should result in thickening mid and high level
cloudiness late tonight, mainly over the western counties.

Mostly clear skies and light winds for much of the night will
allow temperatures to dip well into the 30s. The thickening
clouds and an increasing southerly breeze may cause minimum
temperatures to occur before dawn over the northwest mountains.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
Latest guidance indicates the best chance of showers Sunday will
come toward evening, as plume of anomalous pwats overspreads
the state. However, can't rule out a few morning showers over
northwest Pa associated fgen forcing at nose of low level jet
lifting across the eastern Grt Lks. Latest model rh profiles
support partly sunny skies during the middle of the day, which
combined with warm advection should push afternoon temperatures
5-10 degrees above seasonal norms.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A widespread rainfall will begin Sunday night, as low pressure
lifts northeastward from the Mississippi Valley into the Great
Lakes. Ensemble models project a plume of +2 to +3SD PWATs to
cross central PA Sunday night into Monday AM, so there will be
plentiful moisture. Currently forecasting a widespread 1-1.5
inches of rainfall across central PA.

There is also the potential for blustery winds and severe
thunderstorms on Monday, as a strong low-level jet of 60-70kt
passes overhead. The severe threat may hinge on the amount of
destabilization that can occur before the front crosses the
area.

All med range guidance is showing anomalous upper level troughing
over the Grt Lks and northeast CONUS Tue-Sat, supporting a high
confidence forecast of below normal temperatures. A pair of
shortwaves rotating through the base of the trough will bring
the potential of light precipitation in the form of either light
rain or snow to the region Tuesday night and again Friday or
Friday night.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
For the 06Z TAF set, looking at VFD conditions today.
Mid and high clouds will thicken across the area. While
there could be a few drops of rain before sunset, the airmass
is quite dry.

Winds pick up by late morning or early afternoon and become
quite strong overnight into Monday. The airmass is dry, so
it will take some time for much of the area to see showers
and lower conditions Sunday night. Overall not looking at
widespread MVFR conditions to mainly after Midnight. The
leading edge of the showers could result in some gusty
winds early on, given the dry air at low levels.

.Outlook...

Sun...MVFR/IFR Sun night with widespread rain. Strong southerly
winds/LLWS likely Sun night into Monday.

Mon...Reduced cigs/vsbys in widespread rain early. Strong/gusty
southerly winds turning west later in the period. Potential for
a line of severe thunderstorms accompanying the cold front
Monday afternoon.

Tue-Wed...Increasing chance for rain/snow Tue night-Wed.

Thu...Still a chance of rain and snow showers across
the north and west.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald/Lambert
LONG TERM...Fitzgerald/Evanego
AVIATION...Martin
Hazardous weather outlook, Apr 11, 8:20 AM EDT, 19 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
820 AM EDT Sat Apr 11 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121230-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
820 AM EDT Sat Apr 11 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy rainfall and strong wind gusts from the south to
southwest are possible Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 12:43 PM EDTHigh Wind WarningCTPCambria, Clearfield, Elk, McKean, Somerset, Warren31 hr
Apr 12, 12:43 PM EDTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more31 hr

Nearby

High Wind Watches in Pennsylvania, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.